In a series of papers evaluating toxicities associated with anti-PD-1 and anti-PD-L1 immune checkpoint inhibitors, Dr Naidoo and her colleagues have identified numerous predictable irAEs.

“In general, toxicities with anti-PD-1/PD-L1 mAbs [monoclonal antibodies] appear to be less common and less severe when compared with anti-CTLA-4 mAbs,” Dr Naidoo and her colleagues wrote in 2015, “with reported grade 3–4 AEs ranging from 7% to 12% in patients receiving single-agent anti-PD-1/PD-L1 mAb, as opposed to 10%–18% of patients who receive single-agent anti-CTLA-4 mAb, in phase III studies.”2

But, Dr Naidoo pointed out, “what might seem like a very trivial low-grade side effect at the time of treatment, if someone is living for many, many years after that, may have a significant effect on a patient’s long-term quality of life. Even if it is a mild side effect.” 

The American Society of Clinical Oncology (ASCO) noted that the most common side effects include painful mouth sores, skin reactions, and flu-like symptoms such as fatigue, fever, chills, weakness, nausea, vomiting, and body aches.3 It warns that patients undergoing immunotherapy should avoid the sun, use sunscreen, and cover up as much as possible.

Related Articles

Yet in a 2016 study of 471 patients with stage III melanoma, “5 patients (1.1%) died owing to adverse events that were attributed to ipilimumab: 3 patients died from colitis (2 patients with intestinal perforation), 1 patient from myocarditis, and 1 patient from multiorgan failure that was associated with the Guillain–Barré syndrome.”4

Others have reported fatal myocarditis and called for closer cardiac monitoring of patients.5-7

There is concern, furthermore, that a lack of proper identification may be obscuring incidences, leading to underreporting of irAEs.

Cardiac symptoms, for example, including chest pain, shortness of breath, pulmonary or lower extremity edema, palpitations, irregular heartbeat, can occur at any time after treatment begins. Symptoms may also overlap with immune toxicities in other organ symptoms, complicating accurate diagnosis.

“In general, thankfully, we’re dealing with a relatively small proportion of patients who develop these side effects,” Dr Naidoo said. “But because so many patients from a number of different tumor types may be receiving these agents at some point in their treatment course, the absolute numbers of patients at risk for developing these side effects at some point is increasing.”

Finally, she stressed, research and management of irAEs should not fall to oncologists alone. Specialists in rheumatology, endocrinology, and multiple other disciplines related to the wide variety of immunotherapy-related conditions coming to light need to be called upon to lend their expertise.

As the toxicities working group concluded:

“There is an urgent need for multidisciplinary guidance reflecting broad-based perspectives on how to recognize, report and manage organ-specific toxicities until evidence-based data are available to inform clinical decision-making.”

References

  1. Puzanov I, Diab A, Abdallah K, et al. Managing toxicities associated with immune checkpoint inhibitors: consensus recommendations from the Society for Immunotherapy of Cancer (SITC) Toxicity Management Working Group. J Immunother Cancer. 2017;5(1):95. doi: 10.1186/s40425-017-0300-z
  2. Naidoo J, Page DB, Li BT, et al. Toxicities of the anti-PD-1 and anti-PD-L1 immune checkpoint antibodies. Ann Oncol. 2015;26(12):2375-91. doi: 10.1093/annonc/mdv383
  3. Side effects of immunotherapy. American Society of Clinical Oncology Cancer.Net website. https://www.cancer.net/navigating-cancer-care/how-cancer-treated/immunotherapy-and-vaccines/side-effects-immunotherapy. Updated December 2016. Accessed February 2018.
  4. Eggermont AM, Chiarion-Sileni V, Grob JJ, et al. Prolonged survival in stage III melanoma with ipilimumab adjuvant therapy. N Engl J Med. 2016;375(19):1845-55.
  5. Johnson DB, Balko JM, Compton ML, et al. Fulminant myocarditis with combination immune checkpoint blockade. N Engl J Med. 2016;375(18):1749-55.
  6. Heinzerling L, Ott PA, Hodi FS, et al. Cardiotoxicity associated with CTLA4 and PD1 blocking immunotherapy. J Immunother Cancer. 2016;4:50. doi: 10.1186/s40425-016-0152-y
  7. Norwood TG, Westbrook BC, Johnson DB, et al. Smoldering myocarditis following immune checkpoint blockade. J Immunother Cancer. 2017;5:91. doi: 10.1186/s40425-017-0296-4